Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Caribou, ME

May 12, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 12, 2023, 4:46 AM EDT for Hancock County, Washington County, Maine. It took effect at May 12, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2023, 4:46 AM EDT (08:46 UTC)
In effect from
May 12, 2023, 8:00 AM EDT
Expired
May 12, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WHUS41 KCAR 120846
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
446 AM EDT Fri May 12 2023

MEZ029-030-130000-
/O.NEW.KCAR.BH.S.0004.230512T1200Z-230513T0000Z/
Coastal Hancock-Coastal Washington-
446 AM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Norcross
1 follow-up statement
184 
WHUS41 KCAR 130005
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
805 PM EDT Fri May 12 2023

MEZ029-030-131000-
/O.EXP.KCAR.BH.S.0004.000000T0000Z-230513T0000Z/
/O.NEW.KCAR.BH.S.0005.230513T1200Z-230514T0000Z/
Coastal Hancock-Coastal Washington-
805 PM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the upper 60s Saturday
  afternoon may cause people to underestimate the dangers of the 
  cold water temperatures which are currently in the mid 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 12:23 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 12, 12:23 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 AM EDT Fri May 12 2023

.SYNOPSIS...
Weak high pressure remains across the region overnight.
A cold front approaches from the west Friday, then crosses the
area Friday night. High pressure builds to the west Saturday
through Sunday night. A cold front approaches from the northwest
Monday and will stall across the area Tuesday.
&&

.NEAR TERM /THROUGH TODAY/...
Update...
A cold front will move east across Quebec province overnight.
Expect mostly clear skies through early morning. Clouds then
begin to increase, from the west, late. Low temperatures will
range from around 40 to the mid 40s north, to the mid to upper
40s Downeast. Have updated to adjust for current conditions
along with expected overnight temperatures and clouds.

Previous Discussion...
On Friday, should see clear skies early, with advancing mid-
upper clouds toward midday. With 850mb temperatures remaining
near +8C, anticipate another warm day with high temperatures
again well into the 70s. During the mid- day and afternoon
hours, we'll be watching a mid-level trough approaching from
southern Quebec/VT/NH. Winds shifting into the S-SW should allow
dewpoints to climb into the upper 40s to near 50F during the
afternoon. The mid-level trough combined with modest surface-
based CAPE (around 400-600 J/kg Friday afternoon), should allow
for the development of convective showers across much of central
and northern Maine. The 12z NAM suggests EL level temps near
-20C, so environment should be conducive to lightning production
 with stronger cores. The SPC HREF 4-hr calibrated thunder
 probabilities reach 40-60% during the mid-late afternoon hours
 across north-central Maine. Thus, continued with the idea of a
 chance of thunderstorms during the peak heating hrs in the mid-
 late afternoon, when large-scale support should also be best.
 Lower (slight chance) thunder closer to the Downeast coast and
 across far northern Maine. May see a few convective wind gusts
 with modest inverted-V sounding structures, but overall deep
 layer shear profiles not conducive to an organized severe
 weather threat with sfc-6km bulk shear near 20kts.
&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Should see diminishing coverage of showers/isold tstms Friday
evening as mid-level trough and associated cold front shift east
of the region into New Brunswick. PoPs of 40-60% during the
late evening fall to below 30% after midnight. Should see
overnight lows in the lower 50s south, upper 40s across most of
Aroostook county, and lower 40s in the North Woods.

Saturday will feature much cooler temperatures with moderately
strong NW winds and low-level CAA. Should see NW winds 15-25 mph
with gusts to 30 mph widespread across the midday and afternoon
hours with steep low-level lapse rates in place. Highs will
range from the upper 50s across the Crown of Maine to the mid
60s for Interior/Coastal Downeast sections (up to 20deg cooler
than expected highs on Friday in some areas). Temperatures may
level off or slowly fall in some spots during the afternoon.

Core of mid-level thermal trough rotates sewd across northern
Maine Saturday evening/night. Just a slight chance of a rain
shower with this feature, or snow showers atop Mt. Katahdin.
Overnight lows on Saturday night mainly in the mid-upper 30s,
except lower 40s for Interior/Coastal Downeast sections.
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A mostly dry weather pattern is expected for the long-term
period. Vertically stacked low pressure across the Gulf of St.
Lawrence maintains NW flow and relatively cool conditions on
Sunday with highs mostly 55-60F. Dry Canadian high pressure
system across the northern Great Lakes/Ontario maintain cool and
stable conditions through Monday. Continues to appear that a
moderately strong cold front diving south from northern Quebec
will bring a band of rain showers Monday night into early
Tuesday (PoPs 30-40%). Fast-moving nature of the front and
limited moisture suggest QPF will generally be light with this
feature (<0.20"). Will see a reinforcing shot of cool/dry air
for Tuesday and Wednesday as a result of the frontal passage.
Should see below average highs for mid-May in the mid-upper 50s
on Tuesday and Wednesday. Kept Thursday dry for now, but general
trend for mid-level trough persists across northern Maine and
Quebec in NWP guidance. Should keep temperatures near to
slightly below seasonal averages.
&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Generally expect VFR conditions overnight through
Friday. However, local MVFR in showers and iso/sct
thunderstorms Fri PM. The best chance of thunder will be north
of KBGR and south of KCAR. Light and variable winds overnight.
South/southwest winds 5 to 10 knots Friday. Brief gusty and
erratic wind possible in or near any thunderstorms Friday
afternoon.

SHORT TERM: Fri/Fri night...VFR, except brief intervals of
MVFR/IFR possible with scattered late day/early eve showers and
possible thunderstorms. Winds SW 5-15kts shifting NW overnight
and becoming gusty.

Sat...Mainly VFR, possible brief MVFR in showers mainly at
eastern terminals. Moderate NW winds, generally 10-20 kts with
gusts up to 30kts.

Sun...VFR. NW winds 10-20kts with gusts up to 30kts.
Mon...VFR. W winds 10-20kts with gusts up to 30kts. A late day
shower is possible northern terminals with an approaching cold
front.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels overnight through Friday. Isolated afternoon showers
Friday.

SHORT TERM: Winds and seas mainly below SCA through the weekend.
However, may see NW winds 25kts Saturday afternoon into Saturday
night, especially for the outer most waters. SW wind gusts will
likely reach SCA conditions Mon afternoon into Mon eve and fall
below SCA overnight into Tue AM.
&&

.FIRE WEATHER...
No precipitation is expected through the first half of Friday.
Another very warm day expected on Friday with highs well into
the 70s for valley sections. Daytime minimum RH values fall into
the 25-35 percent range most sections Friday afternoon with S-SW
winds 5-10 mph. Increasing chances for showers and a few
thunderstorms Friday afternoon. Thunderstorms produce localized
wind gusts in excess of 30 mph given dry near-surface
conditions.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/WFO BTV
Short Term...WFO BTV
Long Term...WFO BTV
Aviation...Norcross/CB/WFO BTV
Marine...Norcross/WFO BTV
Fire Weather...WFO BTV
Hazardous weather outlook, May 11, 5:18 AM EDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
518 AM EDT Thu May 11 2023

MEZ001>006-010-011-015>017-029>032-121200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
518 AM EDT Thu May 11 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-121200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
518 AM EDT Thu May 11 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.